Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 202, NWS Charleston, WV

August 7, 2006Logan County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 7, 2006, 3:44 PM EDT for Logan County, West Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2006, 3:44 PM EDT (19:44 UTC)
Expired
Aug 7, 2006, 4:30 PM EDT
In force
46 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Logan County, WV

The radar

The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1132 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:21 PM EDT, 23 minutes earlier.

Area forecast discussion, Aug 7, 3:21 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
321 PM EDT MON AUG 7 2006

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
MORE UNCERTAINTY ENTERING INTO THE FORECAST...AS FRONT MAY HANG A
LITTLE CLOSER TO OUR SOUTH THAN PREVIOUSLY FORECAST. 12Z NAM-GFS
ARE SIMILAR IN HANDLING FRONT...DRAPING IT WELL TO OUR SOUTH
INITIALLY...THEN BRINGING IT FURTHER N AS A WEAKENING QUASI-
STATIONARY BOUNDARY BY WED MORNING. SINCE CWA WILL BE INVOF OF
BOUNDARY...LEFT ISOLD POPS IN FCST PACKAGE...ONCE INITIAL DRY
PERIOD AND SUBSIDENCE LAYER BREAKS DOWN.

LARGE 5H CUT-OFF TO DEVELOP OFF THE CANADIAN MARITIMES BY THE
WEEKEND...KICKING FRONTAL BOUNDARY SWD. WV AND OH WILL LIKELY BE
ON THE TAIL END OF THE FRONT AND WILL EXPERIENCE JUST A SLIGHT
COOL DOWN. BY NEXT WEEK ANOTHER TROUGH TO MOVE INTO THE GREAT
LAKES REGION. THIS FEATURE MAY HELP SUPPRESS RIDGING OVER THE
EASTERN US NEXT WEEK...BUT NOT BY TOO MUCH. WITH FCST UNCERTAINTY
IN THE LATER PDS...STUCK CLOSE TO HPC GUIDANCE FOR POPS AND TEMPS
WITH ONLY MINOR ADJUSTMENTS.

&&

.PREV DISCUSSION...
 /ISSUED 215 PM EDT MON AUG 7 2006/

SHORT TERM /REST OF TONIGHT THROUGH TUESDAY/...
FRONT DROPPING DOWN FROM THE NORTH WILL MEAN HIGH POPS THERE TONIGHT
AND WEAK DIVERGENCE ACROSS SOUTH WILL MEAN GOOD POPS THERE THIS
EVE.  ALL MODELS STILL LIKE PUSHING THE FRONT SOUTH BUT NOT QUITE AS
FAST AS PREVIOUS FORECAST.  SO HAVE HELD IN POPS LONGER OVER THE
SOUTH TUESDAY BEFORE DRIER AIR PUSHES IN.  LOOKING TO PUT OUT TWO
COUNTY WATCH THIS EVE FOR FLOODING WHERE WE GOT GOOD RAIN TODAY IN
WYOMING AND RALEIGH.

AVIATION...
SOUTH OF FRONT VFR CONDITIONS SHOULD PREVAIL EXCEPT IN HEART OF
TSTMS.  RADIATION WILL NOT BE IDEAL TONIGHT SO FOG SHOULD BE
GENERALLY LIGHT IN THE MVFR RANGE.  EXCEPTION WOULD BE EKN GETTING
DOWN TO IFR. AS FRONT PUSHES SOUTH MVFR CIGS EXPECTED NORTH OF FRONT
BUT THESE SHOULD LIFT AND THIN AS DRIER AIR MOVES IN DURING DAY
TUESDAY.

PREV DISCUSSION...
 /ISSUED 646 AM EDT MON AUG 7 2006/

AVIATION...

TRICKY FORECAST. SHRA/TSRA CONTINUE TO FIRE IN SOUPY...UNSTABLE
AIRMASS. EXPECT ACTIVITY TO WANE OVER THE NEXT FEW HOURS...WITH A
SHORT BREAK BEFORE AFTERNOON STORMS FIRE. PUT IN THUNDER TEMPOS AT
EKN/BKW EARLY ON. HAVE CB MENTIONS AREAWIDE FOR THE AFTERNOON AS
THAT ACTIVITY SHOULD BE FAIRLY SCATTERED IN NATURE. WITH HIGH PWAT
VALUES AND MORE THAN AMPLE INSTABILITY...ANY STORM WILL BE CAPABLE
OF A DOWNPOUR THAT WOULD CAUSE BRIEF IFR CONDITIONS...SO STAY TUNED
FOR ANY AMENDMENTS. FRONTAL TIMING STILL LOOKS GOOD...REACHING PKB
AROUND 06Z AND CRW/HTS BY 12Z. COVERAGE SHOULD WANE LATE TONIGHT AS
INSTABILITY IS LOST...BUT A STORM IS POSSIBLE AT ANY TIME DURING THE
TAF PERIOD. MVFR/IFR LATE NIGHT FOG IS FORECAST. PKB MAY ESCAPE MUCH
OF THIS THOUGH IF THEY CAN GET INTO THE DRIER AIRMASS BEFORE PRIME
FOG TIME.

PREV DISCUSSION...
 /ISSUED 405 AM EDT MON AUG 7 2006/

LONG TERM /TUESDAY THROUGH SUNDAY/...

BASING FORECAST ON SURFACE FRONT NR A EKN-CRW-HTS LINE AT 12Z
TUESDAY.  STILL THINKING SOME SHOWERS LINGERING NEAR THE FRONT.
CONSIDERABLE LOW STRATOCUMULUS OR STRATUS EXPECTED BEHIND FRONT
FOR TUESDAY MORNING.  LEFT POSSIBLE THUNDER IN EXTREME S FOR EARLY
AFTERNOON BEFORE DRYING.  OF COURSE MAXIMUM TEMPERATURE TUESDAY WILL
BE
DETERMINED BY HOW QUICKLY THE CLEARING MOVES S.

NO MAJOR CHANGES FOR WEDNESDAY ON.  IMPRESSURE UPPER TROF FOR AUGUST
FOR THURSDAY AND FRIDAY OVER MOUTH OF SAINT LAWRENCE REGION IN
EASTERN CANADA WILL DRIVE ANOTHER FRONT SOUTH.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ026-034>036 UNTIL MIDNIGHT TUESDAY.
OH...NONE.
KY...NONE.
VA...NONE.
&&

LONG TERM...KMC
Hazardous weather outlook, Aug 7, 4:26 AM EDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT MON AUG 7 2006

OHZ066-067-075-076-085-WVZ008>011-016>020-028>032-038>040-046-047-
080830-
PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-JACKSON WV-WOOD-PLEASANTS-
TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
426 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WIND
GUSTS...LARGE HAIL...AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KYZ101>103-105-OHZ083-084-086-087-VAZ003-004-WVZ005>007-013>015-
024>027-033>037-080830-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-PUTNAM-
KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-
426 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 11:18 AM EDTFlash Flood WarningRLXRaleigh3 hr
Aug 7, 2:59 PM EDTFlash Flood WatchRLXBoone, Wyoming7 hr
Aug 7, 4:01 PM EDTSevere Thunderstorm WarningRLXMingo29 min
Aug 7, 5:52 PM EDTSevere Thunderstorm WarningRLXWood23 min
Aug 7, 6:07 PM EDTSevere Thunderstorm WarningRLXLincoln23 min
Aug 7, 6:20 PM EDTSevere Thunderstorm WarningRLXRitchie, Wirt40 min
Aug 7, 6:23 PM EDTFlash Flood WarningRLXMingo67 min
Aug 7, 6:35 PM EDTSevere Thunderstorm WarningRLXDoddridge, Gilmer25 min
Aug 7, 4:56 PM EDTSevere Thunderstorm WarningRLXAthens34 min
Aug 7, 5:04 PM EDTSevere Thunderstorm WarningRLXMorgan26 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.